OPP warns of spike in overdoses in several Ontario cities
OPP cruiser undated. (The Canadian Press)
WINNIPEG -- Ontario Provincial Police (OPP) is warning the public about a spike of drug overdoses over the past few weeks in Kenora, Dryden and Fort Frances.
Police said the drug that has been used is called 'yellow or purple down' and investigators believe the drug contains fentanyl.
Acting Sgt. Petrina Taylor-Hertz said there have been eight overdoses and two deaths related to this drug in the last two weeks, throughout the three cities.
Taylor-Hertz added that police aren't sure yet why there has been this recent spike.
"I believe the origin of this drug is still under investigation," she said, adding police in Fort Frances laid charges on July 19 in a trafficking investigation and also seized an unknown amount of fentanyl.
She said fentanyl continues to be a big problem for people with addictions.
"These drug traffickers are making money off of these people that are struggling with addictions. Too many family and friends are suffering from the loss of these loved ones," Taylor-Hertz said. "We need to hold the drug traffickers accountable."
If someone is suffering from an overdose, there are several signs that people should watch out for, which include:
- Difficulty walking and talking;
- Struggling to stay awake;
- Blue lips and nails;
- Very small pupils;
- Cold and clammy skin;
- Dizziness and confusion;
- Extreme drowsiness;
- Choking, gurgling or snoring sounds;
- Slow, weak or no breathing; and
- The inability to wake up, even when shaken or shouted at.
Taylor-Hertz added the best way to reverse an overdose is with a Naloxone kit.
"If you are a drug user, not that we want to say 'people do drugs', but have somebody there, have a kit there that's available to somebody that can administer it, and hopefully they recognize the signs."
She added if someone is believed to be having an overdose, someone should call 911 right away and it could help save someone's life.